Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 128, NWS Dodge City, KS

May 28, 2019Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2019, 4:12 PM CDT for Lane County, Scott County, Kansas. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 4:12 PM CDT (21:12 UTC)
Expired
May 28, 2019, 4:53 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:20 PM CDTHAIL 1.54 N Scott City, KSPING PONG BALL SIZE HAIL REPORTED BY SCOTT COUNTY EM AT HWY 83 AND ROAD 190.
May 28, 4:30 PM CDTHAIL 1.57 Wnw Manning, KSSCOTT COUNTY EM REPORTED PING PONG SIZE HAIL ON HWY K-4, 4 MILES EAST OF HWY 83.
May 28, 4:35 PM CDTHAIL 1.55 Nw Manning, KSSCOTT COUNTY EM REPORTED QUARTER SIZE HAIL AND MORE COPIOUS AS PREVIOUS REPORTS WITH SOME MINOR DAMAGE 6 MILES EAST OF HWY 83 ON HWY K-4.
May 28, 4:40 PM CDTHAIL 24 Nnw Manning, KSSCOTT COUNTY EM REPORTED HAIL SIZE UP TO 2.25 INCHES IN DIAMETER ON K-4, 8 MILES EAST OF HWY 83.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 4:03 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

786 
WUUS53 KDDC 282112
SVRDDC
KSC101-171-282215-
/O.NEW.KDDC.SV.W.0128.190528T2112Z-190528T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
412 PM CDT Tue May 28 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Scott County in west central Kansas...
  Northwestern Lane County in west central Kansas...

* Until 515 PM CDT.

* At 412 PM CDT, a severe thunderstorm was located near Scott City,
  moving northeast at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Scott City, Grigston, Manning, Healy and Scott State Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10047 3850 10043 3843 10098 3864 10105
      3870 10095
TIME...MOT...LOC 2112Z 240DEG 24KT 3855 10091 

HAIL...1.75IN
WIND...60MPH
 
$$

FINCH
2 follow-up statements
992 
WWUS53 KDDC 282130
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
430 PM CDT Tue May 28 2019

KSC101-171-282215-
/O.CON.KDDC.SV.W.0128.000000T0000Z-190528T2215Z/
Scott KS-Lane KS-
430 PM CDT Tue May 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN SCOTT AND NORTHWESTERN LANE COUNTIES...

At 430 PM CDT, a severe thunderstorm was located near Manning, moving
northeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Healy and Manning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10047 3854 10045 3853 10084 3865 10084
      3869 10078
TIME...MOT...LOC 2130Z 240DEG 24KT 3861 10078 

HAIL...1.75IN
WIND...60MPH
 
$$

FINCH
642 
WWUS53 KDDC 282153
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
453 PM CDT Tue May 28 2019

KSC101-171-282203-
/O.CAN.KDDC.SV.W.0128.000000T0000Z-190528T2215Z/
Scott KS-Lane KS-
453 PM CDT Tue May 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Kansas.

LAT...LON 3870 10047 3854 10045 3853 10084 3865 10084
      3869 10078
TIME...MOT...LOC 2151Z 240DEG 24KT 3869 10061 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:59 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 28, 2:59 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
259 PM CDT Tue May 28 2019

...Updated short and long term discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 259 PM CDT Tue May 28 2019

A loosely defined dryline was moving through southwest Kansas
early this afternoon. The best low level convergence was currently
over south central KS in the vicinity of Medicine Lodge. Vis
satellite imagery showed some increase in cumulus development
in that area. Will keep some slight chance pops in south central
late this afternoon for a potential storm but given that satellite
loops show the line of cumulus working its way east, think storms
may very well develop east of the St John-Medicine Lodge corridor.

CAMs have been showing some thunderstorm development over
west central into northern Kansas along a Tribune-Wakeeney line
late this afternoon along a stationary frontal boundary that has
been across that area today. Instability is not all that
impressive out toward the Colorado border but increases farther
northeast. A few storms could develop and move northeast through
that area late this afternoon but storms should move out of the
area early this evening.

Cold front moves southeast across the forecast area tonight.
Wednesday will be a little cooler with drier air spreading into
the central High Plains behind the front.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 259 PM CDT Tue May 28 2019

An upper level trough will linger over the region through
Wednesday night before moving east on Thursday. There is a small
possibility of a few thunderstorms moving off the front range and
possibly making it into far southwest Kansas Wednesday night but
not real confident in this. Upper level ridging develops over the
region on Thursday into the weekend. Return flow develops late in
the week pulling low level moisture, and increasing chances for
thunderstorms, back into the central Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue May 28 2019

A few thunderstorms will be possible in the Hays area later this
afternoon and early evening and have added VCTS to the terminal to
account for this. The remainder of the southwest Kansas terminals
should remain storm free through this period. A cold front will
move southeast across the area tonight, possibly as early as 03-04z.
Winds will become north to northwest behind the front, gusting to
20-25 knots at times. Winds should diminish late in the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  70  48  74 /   0  10  10   0
GCK  48  68  46  73 /   0  10  10  10
EHA  50  69  48  73 /   0  10  20  10
LBL  49  69  49  74 /   0  10  10  10
HYS  51  68  47  73 /  20  10  10   0
P28  56  71  51  76 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, May 28, 3:47 AM CDT, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
347 AM CDT Tue May 28 2019

KSZ030-031-043>046-061>066-074>081-084>090-290900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
347 AM CDT Tue May 28 2019 /247 AM MDT Tue May 28 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A slight risk of severe weather exists over south central Kansas
late this afternoon and early evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Best chances for a storm is late afternoon to evening hours in the
far southwest Wednesday and Thursday. Low thunderstorm chances
become more widespread into the weekend.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 28, 4:06 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
406 PM CDT Tue May 28 2019

KSZ043-044-282200-
Lane KS-Scott KS-
406 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT AND NORTHWESTERN
LANE COUNTIES UNTIL 500 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott City, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Scott City, Manning, Healy and Scott State Lake.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Kansas.

LAT...LON 3870 10053 3856 10046 3839 10100 3865 10111
      3870 10095
TIME...MOT...LOC 2106Z 246DEG 20KT 3854 10096

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:21 PM CDTSpecial Weather StatementDDCEllis24 min
May 27, 7:31 PM CDTSevere Thunderstorm WarningDDCEllis, Trego29 min
May 28, 2:11 PM CDTRiver Flood WarningDDCStafford56 hr
May 28, 4:06 PM CDTSpecial Weather StatementDDCScott54 min
May 28, 4:19 PM CDTTornado WarningDDCEllis41 min
May 28, 4:51 PM CDTSevere Thunderstorm WarningDDCEllis30 min
May 28, 5:28 PM CDTSevere Thunderstorm WarningDDCTrego62 min
May 28, 6:16 PM CDTSevere Thunderstorm WarningDDCEllis, Trego59 min
May 28, 6:21 PM CDTTornado WarningDDCEllis, Trego39 min
May 28, 6:57 PM CDTTornado WarningDDCEllis23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.